Hail, Allegany
- When
- August 15, 1:55 PM EST
- Where
- Allegany County, 1.13 mi W of Piney Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.698, -78.401
Quarter sized hail was reported.
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and some became severe due to the unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 9:31 AM EST, 4 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1031 AM EDT Mon Aug 15 2016 .SYNOPSIS... High pressure will remain centered over Bermuda through Thursday. A weak frontal boundary across the area today will begin to nudge north again tonight. Low pressure tracking across the Great Lakes and northern New England Tuesday into Tuesday night. An associated cold front will enter the central Mid- Atlantic Tuesday night, lingering over the area through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Surface features remain very subtle early this morning. A weak boundary stretches across the Mid-Atlantic, and at this hour, southerly flow is confined to NC. Weakness in the subtropical ridge can be found over the Ohio Valley and Smoky Mountains, and these features may combine with weak low level convergence and terrain circulations to trigger thunderstorms this afternoon and evening. Have increased POPs a bit with good model agreement on storm coverage. With CAPE rising above 2000 J/kg, there will be ample energy for stronger storms, although mid-level lapse rates will be marginal. Deep layer shear is on the lower end of the spectrum (less than 30 kt), so there may not be persistent storm structures. However, within a favorable DCAPE environment, localized severe downbursts are possible, as well as any cold pools which can organized from cell mergers. A Marginal Risk has been introduced by SPC which covers this threat. Activity may not push into the I-95 corridor until the evening hours. PWAT values will also be in excess of 1.75 inches. Storm motions will be around 20 kt, but cell mergers and mesoscale processes could result in locally heavy rain amounts. CAMs indicate potential for localized 3 inch amounts, and if I had to detect a heavy rain signal in the guidance, it would be over the SW quadrant of the CWA. A Marginal Risk for excessive rainfall covers this as well. Low level confluence should head north into Pennsylvania later at night as low pressure in the Ohio Valley tracks toward the Great Lakes. Will maintain low end PoPs overnight since airmass will be warm, humid, and unstable...but the better chance will diminish after sunset. Have only made minor tweaks to the temperature and dew point trends today. Temperatures are largely on track at this hour on pace to the lower to mid 90s, but did add a degree or two to some places. Dewpoint recovery will be the key, and so far, are verifying below the forecast trend. Flow will not be all that strong during the day, so will be delaying mid 70s dewpoints til evening. The end result is fairly similar though, with the urban centers near the 105F Heat Advisory threshold, so no headline changes at this time. Will need to monitor trends in the Fredericksburg/southern MD area, because it will be close there as well. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Low pressure tracking across the Great Lakes/northern New England Tuesday-Tuesday night will drop a weak cold front our way. The front will be weakening in part due to its interaction with the Bermuda high/500 mb ridge across the southeastern United States. Nonetheless, warmer and more humid air will be advected north in advance of the front. That will make Tuesday a more uncomfortable day once again, with a better chance at a more widespread Heat Advisory. Will mark that potential in the HWO. The added heat will also provide more energy for diurnal showers and thunderstorms. Am keeping potential in the chance range due to coverage uncertainties/significant model spread. But any storm that is able to mature could have gusty downburst winds as well as heavy rain. Thus, SPC has much of the area in Marginal risk for Tuesday. The front will be painfully slow to traverse the area. Did attempt to whittle out a somewhat dry period overnight during the diurnal minimum, but thunderstorm chances resume during the day on Wednesday. The temperature forecast Wednesday will be dictated by frontal position and cloud coverage. Still have highs above 90 east of the Blue Ridge, except for far northern Maryland. && .LONG TERM /THURSDAY THROUGH SUNDAY/... High pressure should settle into the Mid-Atlantic behind a cold front Thursday. The cold front may be close enough to cause some afternoon and evening showers and thunderstorms mainly across central VA/southern MD. High pressure should be in place into the weekend and cooler temperatures are expected with max temps around 90 degrees. High pressure moves off the coast by Sunday and showers and thunderstorms will be possible. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... VFR will likely prevail through early afternoon as cumulus develops around FL050. Thereafter, thunderstorm chances increase. Due to the scattered nature of the activity, will only mention VCTS in the TAFs. However, brief IFR possible if there is a direct hit. The best window will be from mid afternoon into mid evening. Humidity will increase tonight. Given that, there is a better chance at fog early tomorrow morning, especially where thunderstorms track. Am withholding details til scenario becomes clearer. A cold front will be limping across the terminals Tuesday and Wednesday. Thunderstorm chances continue, especially during the afternoon and evening hours. && .MARINE... Flow will be light today, eventually becoming south late today and tonight. Scattered thunderstorms will reach the waters by late afternoon, or perhaps not until evening. Some of these may contain gusty winds and require SMWs. South winds will be increasing on Tuesday ahead of a cold front. The best chance at Small Craft conditions will come Tuesday night. Tuesday will again feature afternoon-evening thunderstorms, some of which may have gusty winds. Therefore, Marine Warnings will be possible. A cold front will be sinking across the waters Tuesday night into Wednesday. Thunderstorm chances continue into Wednesday. && .TIDES/COASTAL FLOODING... Southerly flow will increase on Tuesday, which will lead to tidal anomaly increases Tuesday night. The early morning tide cycle Wednesday may need to be monitored for possible minor inundation at sensitive locations. Do not have high confidence at this time. Timing of a cold front and the magnitude of southerly channeling ahead of it will be key factors. && .CLIMATE... Ranking of 2016 average temperatures Jun 1-Aug 14: DC 4th warmest 80.3 degrees Balt 24th warmest 77.1 degrees IAD 6th warmest 77.0 degrees *For DC - 5 of the top 6 have been since 2010. Records go back to 1871. DCA tied the record high temperature at 100 deg and tied the record high minimum temperature of 80 yesterday, Sunday. IAD broke the record high minimum temperature at 76 deg yesterday, Sunday. For today, Monday... Record high temperatures are not expected however record high minimum/warm low temperatures are possible. DCA...record high 103 in 1988...record high minimum 78 in 2005. BWI...record high 103 in 1988...record high minimum 77 in 1908. IAD...record high 102 in 1988...record high minimum 75 in 1988. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Heat Advisory until 7 PM EDT this evening for DCZ001. MD...Heat Advisory until 7 PM EDT this evening for MDZ011. VA...Heat Advisory until 7 PM EDT this evening for VAZ054. WV...None. MARINE...None. && SYNOPSIS...HTS NEAR TERM...ADS/HTS SHORT TERM...HTS LONG TERM...HAS AVIATION...ADS/HAS/HTS MARINE...ADS/HAS/HTS TIDES/COASTAL FLOODING...HTS CLIMATE...HAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1042 AM EDT MON AUG 15 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1042 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY HAS BEEN ISSUED FOR THE DISTRICT OF COLUMBIA... ARLINGTON...ALEXANDRIA...FALLS CHURCH AND BALTIMORE CITY THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS ON THE WATERS DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY IS LIKELY FOR PORTIONS OF THE AREA TUESDAY DUE TO HEAT INDEX VALUES OVER 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161100- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1042 AM EDT MON AUG 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING...ESPECIALLY NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE HEAT INDEX MAY APPROACH 105 DEGREES EAST OF THE BLUE RIDGE MOUNTAINS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 1 NNW HAMILTON 39.36N 76.56W
08/14/2016 BALTIMORE CITY MD TRAINED SPOTTER
LARGE TREE DOWN NEAR INTERSECTION OF WHITE AVENUE AND
HARFORD ROAD
&&
CORRECTED EVENT DATE...EVENT TIME
EVENT NUMBER LWX1604719
KLWThe Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
19 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter sized hail was reported.
A tree was down in the 600 Block of Petersville Road.
A tree was down in the 3500 Block of South Mountain Road.
Two tree limbs about 2 to 3 inches in diameter were knocked down.
A wind gust of 58 mph was reported.
A tree was down on Darnell Drive.
Multiple trees were down in the Olney and Sandy Spring areas.
A tree was down near the intersection of Olney Laytonsville Road and Brookeville Road.
A tree was down in the 17600 Block of Norwood Road.
Quarter sized hail was reported.
Multiple trees down on Avenleigh Drive and Cliftonbrook Lane.
Multiple trees were down on wires in the Burtonsville area.
Multiple trees were down on wires.
Multiple trees were down on the south side of Columbia.
Large tree limb down and blocking southbound side of soil Conservation Road between Powder Mill Road and Beaver Dam Road.
Multiple trees were down.
A wind gust of 58 mph was reported.
Trees were down on wires along Amberton Drive.
A wind gust of 58 mph was reported.
Several large trees two to two and one-half feet in diameter were knocked over or uprooted near Pine Lane, Livingston Road and Route 210.
Several trees were down along Livingston Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655932, 655934, 655935, 655936, 655950, 655937, 655938, 655939, 655940, 655933, 655941, 655942, 655943, 655944, 655945, 655946, 655951, 655947, 655952, 655948, 655949.